Case report reveals dehydration leading to lactic acidosis in an elderly diabetes patient using semaglutide, highlighting need for monitoring.
Glucagon‐like peptide 1 agonists have emerged as a promising treatment option for diabetes. As the prescription of these agents is rapidly increasing, clinicians will need to familiarize themselves with the potential adverse events associated with their use. Nausea, vomiting, and poor oral intake are known side effects of GLP‐1 agonists. In elderly patients with diabetes and multiple comorbidities who are on complex medication regimens, semaglutide can lead to clinically significant dehydration at a rapid pace. We report a case of a patient developing dehydration leading to acute kidney failure with life‐threatening metformin‐induced lactic acidosis. Close clinical and laboratory monitoring is advised when initiating semaglutide treatment in combination with other diabetic medications, especially in elderly patients.
No takes yet. Share an insight, caveat, or question.
Albany et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: